Alert archive / South Carolina / Tornado Warnings in 2006
Tornado Warning 6, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Apr 26, 2006, 3:49 PM EDT for Charleston County, South Carolina. It was in force for 26 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2006, 3:49 PM EDT (19:49 UTC)
- Expired
- Apr 26, 2006, 4:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 3:50 PM EDT | HAIL 0.25 | 2 E Red Top, SC | SPOTTER REPORTED PEA SIZE HAIL |
| Apr 26, 3:57 PM EDT | HAIL 0.88 | 1 N West Ashley, SC | REPORTED ON ORANGEGROVE ROAD. REPORTED BY THE PUBLIC. RELAYED BY WCSC BROADCAST METS. TIME ESTIMATED BASED ON RADAR. |
| Apr 26, 4:00 PM EDT | HAIL 0.5 | West Ashley, SC | TRAINED SPOTTER REPORTED DIME SIZE HAIL |
| Apr 26, 4:00 PM EDT | HAIL 1.5 | Charleston, SC | REPORTED ON THE CHARLESTON BATTERY BY THE PUBLIC. RELAYED BY WCIV BROADCAST METS. |
| Apr 26, 4:00 PM EDT | MARINE TSTM WIND 37 | Charleston, SC | MEASURED AT COAST GUARD STATION IN DOWNTOWN CHARLESTON. |
| Apr 26, 4:05 PM EDT | TSTM WND DMG | James Island, SC | TREES DOWN AT INTERSECTION OF FORT JOHNSON RD AND LANDSDOWNE DR. TIME CORRECTED BASED OFF RADAR. |
| Apr 26, 4:08 PM EDT | HAIL 0.25 | Charleston, SC | PUBLIC REPORTED PEA SIZE HAIL ON THE CROSSTOWN BRIDGE. |
| Apr 26, 4:08 PM EDT | HAIL 0.25 | Charleston, SC | SPOTTER REPORTED PEA SIZE HAIL NEAR CHARLESTON CENTER DRIVE. |
| Apr 26, 4:08 PM EDT | HAIL 1 | Charleston, SC | QUARTER SIZE HAIL REPORTED AT MUSC HOSPITAL. |
| Apr 26, 4:10 PM EDT | HAIL 0.75 | 2 Wsw James Island, SC | REPORTED NEAR THE MAYBANK HIGHWAY. |
| Apr 26, 4:11 PM EDT | TSTM WND DMG | James Island, SC | SAIL BOAT SUSTAINED SIGNIFICANT DAMAGE IN THE STONO RIVER. WINDS ESTIMATED NEAR 65 MPH BY CAPTAIN. |
| Apr 26, 4:11 PM EDT | TSTM WND DMG | James Island, SC | SAIL BOAT SUSTAINED SIGNIFICANT DAMAGE IN THE STONO RIVER. WINDS ESTIMATED NEAR 65 MPH BY CAPTAIN. |
| Apr 26, 4:15 PM EDT | HAIL 0.5 | Charleston, SC | CHARLESTON HARBOR MARINA REPORTED PEA TO DIME SIZE HAIL. |
| Apr 26, 4:18 PM EDT | HAIL 0.5 | Charleston, SC | THE PUBLIC REPORTED DIME SIZE NEAR CROSSTOWN AND LOCKWOOD BLVD. |
| Apr 26, 4:21 PM EDT | TSTM WND DMG | James Island, SC | TREES DOWN AT INTERSECTION OF FORT JOHNSON RD AND LANDSDOWNE DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCHS 261950
TORCHS
SCC019-262015-
/O.NEW.KCHS.TO.W.0006.060426T1949Z-060426T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT WED APR 26 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 415 PM EDT
* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR JOHNS
ISLAND...OR ABOUT 10 MILES WEST OF CHARLESTON...MOVING EAST AT 25
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
JOHNS ISLAND...
WEST ASHLEY...
JAMES ISLAND...
DOWNTOWN CHARLESTON...
MOUNT PLEASANT AND SULLIVANS ISLAND...
A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3280 8021 3263 8014 3269 7991 3275 7982
3284 7987
$$
24What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 26, 2:13 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 26, 2:13 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
213 PM EDT WED APR 26 2006
...SEVERE THUNDERSTORMS LIKELY THROUGH LATE EVENING...
...ISOLATED TORNADOES POSSIBLE...
.SHORT TERM...VIS SATELLITE IMAGERY AND REGIONAL OBSERVATIONS
INDICATE A VERY UNSTABLE ATMOSPHERE ACROSS OUR AREA THIS AFTERNOON.
LARGE BREAKS IN MORNING CLOUDINESS HAVE ALLOWED SFC TEMPS TO RISE
INTO THE MID 80S IN MANY AREAS WITH DEWPTS IN THE LOW TO MID 60S.
SPC AND LAPS ANALYSES INDICATE SFC BASED CAPES OF 2500-3000 J/KG
WITH LI/S OF -5 TO -7C. A BACKDOOR COLD FRONT TO OUR N WILL SLOWLY
DRIFT S THROUGH THE EARLY EVENING WITH A STRONGER COLD FRONT AND
ATTENDANT LOW APPROACHING FROM THE W. 12Z RUC WAS INDICATING
POSSIBILITY OF DEWPTS SURGING INTO THE UPPER 60S TO NEAR 70 ACROSS
THE COASTAL LOCATIONS LATE THIS AFTN. THAT NOW APPEARS FAIRLY LIKELY
GIVEN INCREASING SWLY FLOW AS THE DAY WEARS ON AND A LATE AFTN
SEABREEZE. THIS WILL ONLY INCREASE INSTABILITY AND SVR POTENTIAL.
ADDITIONALLY...0-6 KM SHEAR PROFILES LOOK TO INCREASE DRAMATICALLY
LATER THIS AFTN IF THE BACKDOOR FRONT DROPS FARTHER SOUTH AND THE
SEABREEZE BEGINS TO INTERACT. HAVE TWEAKED POP GRIDS BUT GENERALLY
KEPT THE PREVIOUS IDEA OF CATEGORICAL POPS FROM LATE THIS AFTN
THROUGH MIDNIGHT...WITH POPS TAPERING OFF SLOWLY FROM THE WEST
THEREAFTER. WILL MAINTAIN PSBL SEVERE WORDING IN GRIDS AND TEXT
PRODUCTS.
PRECIP SHOULD BE ENDING ACROSS THE AREA AROUND SUNRISE THU. TEMPS
WILL BE MUCH COOLER WITH HIGHS IN THE 70S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...LOW PRES WL MOVE
FARTHER OFF THE COAST THU NGT ALLOWING A DRIER NW FLOW ALOFT TO
SETTLE INTO THE RGN AS HIGH PRES BUILDS IN FOR FRI. MOISTURE WL
BEGIN TO INCR ACROSS THE RGN LTE FRI NGT THROUGH THE REMAINDER OF
THE WEEKEND AS A CDFNT APRCHS FM THE W AND A BROAD OCLDD LOW
MEANDERS AROUND THE OH VALLEY. PCPN CHANCES WL SLOWLY INCR AHEAD OF
THE FNT
AS THE AREA BECOMES ENTRENCHED IN THE WARM SECTOR BUT SEE NO REASON
TO GO ANY HIGHER THAN CHANCE POPS ATTM. CDFNT WL CROSS THE AREA ON
MON PER LATEST HPC PROGS BUT THIS WL LIKELY CHANGE OVR THE NXT
SEVERAL DAYS.
&&
.AVIATION...CURRENT RADAR IS SHOWING SOME CONVECTION BEGINNING TO
DEVELOP AROUND THE CWA. THIS IS ASSOCIATED WITH THE COLD FRONT TO
THE NORTH OF THE AREA. HAVE ADDED VCTS FOR INITIAL CONDS AS
THUNDERSTORM IS APPROACHING THE CHS TERMINAL. EXPECTING THE FRONT TO
PASS THROUGH THE CHS AREA AT 11Z AND THE SAV AREA AT 15Z.
&&
.MARINE...WINDS WILL BE ON THE INCREASE LATE TONIGHT AND THU BEHIND
THE FRONT. HAVE KEPT WINDS AND SEAS JUST BELOW SMALL CRAFT CRITERIA
BUT LATER SHIFTS MAY NEED TO REASSESS.
FLOW WL TURN MORE SLY ON FRI AS HIGH PRES SHIFTS OFF THE MID-ATLC
COAST. FLOW WL GRADUALLY INCR SAT-SUN AS A PRE-FNTL LLJ SETTLES IN
ACROSS THE RGN AHEAD OF AN APRCHG CDFNT. ATTM FROPA IS XPCTD DURING
THE DAY MON.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR GAZ087-088-099>101-
114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR SCZ040-042>045-
047>051.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR AMZ330-350-
352-354.
&&
JRL/ST/REVHazardous weather outlook, Apr 26, 12:57 PM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1257 PM EDT WED APR 26 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-271000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1257 PM EDT WED APR 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. ...SEVERE THUNDERSTORM WATCH 255 IN EFFECT UNTIL 10 PM EDT THIS EVENING... .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. REFER TO ANY WATCHES...WARNINGS AND STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. JRL
In the hours before
Special weather statement, Apr 26, 10:35 AM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1035 AM EDT WED APR 26 2006 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-262200- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER... STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE... FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI... HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE... HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER... RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON... JASPER 1035 AM EDT WED APR 26 2006 ...SEVERE WEATHER OUTLOOK... ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING... IN ADVANCE OF A COMPLEX FRONTAL SYSTEM...WARM AND UNSTABLE CONDITIONS WILL DEVELOP ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AHEAD OF THE FRONTAL SYSTEM...AND SOME COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE LATER THIS AFTERNOON...WHEN THE SEABREEZE COULD INTERACT WITH OTHER FRONTAL BOUNDARIES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL NEWS SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRL
Special weather statement, Apr 26, 2:09 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 209 PM EDT WED APR 26 2006 SCZ050-261900- CHARLESTON- 209 PM EDT WED APR 26 2006 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 300 PM EDT... AT 209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER OAKLAND...OR ABOUT 6 MILES WEST OF CHARLESTON...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND OAKLAND...WEST ASHLEY...RANTOWLES...JOHNS ISLAND...FENWICK CROSSROADS...CITADEL MALL...MARYVILLE...STONO... MCCALLS CORNER AND CENTERVILLE THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. 24
Special weather statement, Apr 26, 2:28 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 228 PM EDT WED APR 26 2006 SCZ045-261915- BERKELEY- 228 PM EDT WED APR 26 2006 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 315 PM EDT... AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF RED BANK LANDING... OR ABOUT 6 MILES SOUTHEAST OF GOOSE CREEK...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND POPPENHEIM CROSSING...ARARAT...RED BANK LANDING...COTE BAS LANDING... WOODLAND LANDING...WOODLAND...MORELAND...HAGAN...COMINGTEE AND CHARITY THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. 24
Special weather statement, Apr 26, 3:03 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 303 PM EDT WED APR 26 2006 SCZ045-050-261945- BERKELEY-CHARLESTON- 305 PM EDT WED APR 26 2006 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 345 PM EDT... AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES WEST OF AWENDAW AND DEVELOPING OVER MONCKS CORNER. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODLAND LANDING...WOODLAND...WADBOO...SMITH...RICHMOND...PIMLICO...OLD CORDESVILLE...NEW HOPE...SHULERVILLE AND THOMPSON CORNER THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. 24
Local storm report, Apr 26, 3:46 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT WED APR 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 E RANTOWLES 32.78N 80.11W
04/26/2006 E0.50 INCH CHARLESTON SC TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA TO DIME SIZE HAIL
&&
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:12 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 28 min |
| Apr 26, 3:31 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 44 min |
| Apr 26, 4:13 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 48 min |
| Apr 26, 6:16 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 31 min |
| Apr 26, 6:18 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 57 min |
| Apr 26, 6:28 PM EDT | Tornado Warning | CHS | Berkeley | 47 min |
| Apr 26, 6:31 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton | 44 min |
| Apr 26, 6:55 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 65 min |
| Apr 26, 7:10 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 35 min |
| Apr 26, 7:15 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 30 min |
| Apr 26, 7:45 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 35 min |
| Apr 26, 7:51 PM EDT | Tornado Warning | CHS | Berkeley, Charleston | 24 min |
Nearby
Tornado Warnings in South Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.